Try it
Pharmacology · GI drugs: metoclopramide extrapyramidal effects
Sample itemA 22-year-old woman given intravenous metoclopramide for vomiting develops involuntary upward deviation of the eyes and neck spasm. How is this reaction best treated?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Intravenous diphenhydramine or benztropine
Metoclopramide blocks central D2 receptors and can cause acute dystonia, particularly in young women and children. Anticholinergics such as benztropine or antihistamines with anticholinergic action rapidly reverse it.
Option by option
A. Observation only, as it is dopaminergic excess
The cause is dopamine blockade, not excess, and treatment is needed.
B. Intravenous diphenhydramine or benztropine (correct)
Correct. Anticholinergic therapy relieves acute dystonia.
C. Intravenous atropine
Atropine is not the standard agent for dystonia.
D. Intravenous haloperidol
Haloperidol is a D2 blocker and would worsen it.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?